Michigan, 2024

Hail and Damaging Winds in Michigan, August 30, 2024

August 30, 2024 · NWS DTX · 3 events in 1 county or zone

A severe thunderstorm developed over southern St. Clair County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm developed over southern St. Clair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 30, 6:13 PM EST, 43 minutes earlier. Its key messages:

  • * A cold front tracks through the region tonight, with a chance for strong to severe thunderstorms across southeast Michigan through roughly 10 PM this evening. * Showers and elevated thunderstorms continue overnight with heavy rain possible. * Cooler and drier for the holiday weekend as a second cold front drops through the region early Sunday morning.
Area forecast discussion, Aug 30, 6:13 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
713 PM EDT Fri Aug 30 2024

.KEY MESSAGES...

* A cold front tracks through the region tonight, with a chance for
  strong to severe thunderstorms across southeast Michigan through
  roughly 10 PM this evening.

* Showers and elevated thunderstorms continue overnight with heavy
  rain possible.

* Cooler and drier for the holiday weekend as a second cold front
  drops through the region early Sunday morning.

&&

.AVIATION...

A broken line of showers and thunderstorms is in progress along and
ahead of a slow moving cold front and is set to affect the area
south of FNT for the rest of this evening. A burst of gusty wind,
MVFR ceiling, and IFR visibility in heavy rain occurs with the
strongest storms until exiting eastward by midnight. The storms are
surrounded by broken coverage of low end VFR ceiling within the
frontal zone which drops more into MVFR during the late night.
Showers and sub-severe thunderstorms also remain possible mainly
along the DTW corridor as the surface front exits into Ontario and
Ohio while remaining active at higher altitudes over Lower Mi until
about mid morning. Midwest surface high pressure then gains traction
into the Great Lakes which brings light west wind, lower humidity,
and a clearing trend to SE Mi Saturday afternoon through Saturday
night.

For DTW/D21 Convection... Thunderstorms of varying intensity affect
D21 and DTW this evening, mainly in the 00Z-03Z time window, with a
burst of IFR and gusty wind. The strongest storms exit eastward by
midnight as the surface cold front moves into Ontario and Ohio. A
low risk of additional thunderstorms late tonight would bring just
brief heavy rainfall through about sunrise.

 DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling at or below 5kft tonight.

* Moderate for a thunderstorm impacting the terminal this evening.

&&

.PREV DISCUSSION...
Issued at 342 PM EDT Fri Aug 30 2024

DISCUSSION...

There is a Slight Risk of severe weather for most of southeast
Michigan this afternoon and evening. Since the morning update, have
seen temperatures steadily warm up toward expected forecast highs
(90 degrees at the Ohio border and low 80s in the Tri Cities). The
exception to this is underneath a roughly 35 mile wide cloud band,
leftover from the outflow boundary this morning, that has muted the
diurnal response along a corridor from Coldwater to Sandusky. On
either side of this boundary, there has been an attempt at cumulus
development. For the Tri Cities and Thumb, cloud bases holding around
2.0-2.5 kft agl indicate that the cap is still in place while areas
to the south have higher cloud bases but lack mid-level moisture.
Both factors have limited surface-based instability in different
ways. That said, just because the cap across the north has not eroded
from daytime heating alone does not mean thunderstorms cannot
develop in the next couple of hours. Surface observations have
started to show strengthening convergence over western lower Michigan
in advance of the cold front, which is what the hires models have
been pointing to as the most likely focus for convective initiation.
The previous forecast sentiment thus holds true, that the severe
threat this afternoon-evening is highly conditional on thunderstorms
being able to develop in the first place.

Will not completely rehash material from older discussions, but will
confirm that all severe hazards are still in play. The primary
hazard will be damaging wind gusts, especially if storms can expand
across the southern half of the cwa where a dry boundary layer has
created steep low level lapse rates and large evaporative cooling
potential. A tornado also still cannot be ruled out given the
prevalence of backed flow in the 19z surface observations, while
isolated large hail will be possible especially early on if any
discrete mesocyclones develop.

The severe threat will wane after 10 PM or so with loss of
diurnal heating, but shower and elevated thunderstorm potential will
linger through the overnight hours. A revival of showers is
especially likely early Saturday morning as nocturnal
intensification of the LLJ occurs right over southeast Michigan.
This occurs within the backdrop of 500-1000 J/kg MUCAPE, PW of 1.5-
2.0" (HREF ensemble means), and boundary-parallel flow. All of these
factors combined signal toward heavy rainfall potential late tonight-
early Saturday morning before the front exits the area. See the
Hydrology section for more details.

The cold front will be slow to fully clear into Ontario Saturday
morning, but moisture will quickly erode from thermal profiles once
it does. This equates to clearing skies through the day and cooler
temperatures peaking in the low 80s. A stronger cold front passes
through the region early Sunday morning, followed by a much steeper
slope of isentropic downglide. While there will be relative moisture
pooling along the frontal zone (PW to 1.25"), recent clearance of
Gulf moisture by today's front results in a low chance for showers
with its passage. 850mb temperatures will drop into the single digits
for most by Sunday afternoon, which is in the 10th percentile for
early September per NAEFS climatology. Daytime highs Monday and
Tuesday will comfortably stay in the low to mid 70s, feeling more
like mid-late September. High pressure ensures a quieter weather
pattern to start the week.

MARINE...

A low pressure system tracking into Hudson Bay this afternoon will
force an elongated cold front across the central Great Lakes this
evening. Renewed convective activity is expected to emerge over
central Lower Michigan within the next few hours and strengthen
quickly while storms organize linearly. These thunderstorms will
eventually cross the waterways, although confidence in the ability
for storms to develop/persist south of Lake St. Clair has started to
trend lower. Will be monitoring storm evolution which could signal
potential for locally higher winds/waves which may need to be
addressed via short-fused marine convection products (e.g. MWSs or
SMWs). An isolated waterspout is also possible given the current
setup. Flow eventually veers northwesterly tonight behind the
departing frontal boundary before settling into more of a zonal
configuration by Saturday. A few lingering storms are possible early
Saturday, mainly for the Detroit River and western Lake Erie as the
forward progress of the front slows.

High pressure influence from The Plains briefly reaches the central
waterways Saturday before a clipper low sweeps across the northern
lakes Sunday morning. Stronger gradient flow arises with the compact
system, particularly across the northern half of Lake Huron.
Sustained winds are now forecast to reach 25 knots north of
Alabaster while gusts may approach 30 knots. Widespread gusts to
gales are unlikely, but isolated gusts to gales cannot be ruled out
Sunday afternoon. At this time, a Gale Watch is not warranted. Small
Craft Advisories will likely be needed for The Thumb and Saginaw
Bay, and potentially across the remaining southern Huron nearshores.
Strong high pressure builds out of the Upper Midwest Monday and
migrates southeastward through the first half of next week
maintaining dry conditions.

HYDROLOGY...

There is a heavy rainfall threat tonight through Saturday morning as
a cold front slowly tracks southeast across the area. The first wave
of showers and storms are more likely to be surface-based and
produce severe weather in addition to rainfall rates up to an inch
per hour. The surface cold front will drift slowly to the southeast
overnight, leaving the urban Detroit corridor in a region of
elevated instability and increasing low level jet forcing early
Saturday morning. There is potential for renewed shower/storm
activity during this timeframe that could lead to training storms
given the slow-moving boundary and nearly parallel tropospheric
flow. If these events materialize as expected, localized rainfall
amounts may exceed 2 inches by Saturday morning. Heavy rain may lead
to flooding in urban, low-lying, and other flood-prone areas along
with rises in area rivers.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....BT
DISCUSSION...MV
MARINE.......KGK
HYDROLOGY....MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 30, 2:55 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
355 PM EDT Fri Aug 30 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-312000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
355 PM EDT Fri Aug 30 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible through approximately
10 PM this evening. Damaging wind gusts of 60 mph or greater will be
the primary threat, with a more isolated risk for large hail over
one inch or a tornado. Storm motion will be southwest to northeast at
35 mph.

Additional showers and elevated thunderstorms may continue overnight,
leading to heavy rainfall. Localized rainfall amounts may exceed 2
inches in some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-312000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
355 PM EDT Fri Aug 30 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible through approximately
10 PM this evening. Damaging wind gusts of 50 knots or greater will
be the primary threat, with a more isolated risk for large hail over
one inch or a tornado/waterspout. Storm motion will be southwest to
northeast at 30 knots.

Additional showers and elevated thunderstorms may continue overnight,
leading to heavy rainfall. Localized rainfall amounts may exceed 2
inches in some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Aug 30, 5:36 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
636 PM EDT Fri Aug 30 2024

MIZ054-061-062-302330-
Genesee MI-Tuscola MI-Lapeer MI-
636 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TUSCOLA...NORTHERN
LAPEER AND NORTHEASTERN GENESEE COUNTIES THROUGH 730 PM EDT...

At 635 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Columbiaville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flint, Lapeer, Davison, Brown City, North Branch, Mayville,
Columbiaville, Burton, Mount Morris, Otisville, Otter Lake, Clifford,
Lum, Crossroads Village, Beecher, Genesee, Burnside, Elba, Goodland
Township, and Silverwood.

This includes the following highways...
 I-475 between mile markers 8 and 13.
 I-69 between mile markers 137 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

&&

LAT...LON 4296 8366 4313 8371 4334 8335 4335 8313
      4334 8310 4333 8310 4333 8312 4328 8312
      4328 8300 4311 8299
TIME...MOT...LOC 2235Z 248DEG 24KT 4315 8344

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DG

The radar

The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, St. Clair

When
August 30, 6:56 PM EST
Where
St. Clair County, 2.06 mi SE of Harsens Is
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.750, -82.670

Thunderstorm Wind, St. Clair

When
August 30, 7:43 PM EST
Where
St. Clair County, 0.51 mi W of Starville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.680, -82.590

Power lines reported down in Cottrellville Township between Broadbridge Rd and Shea Rd.

Thunderstorm Wind, St. Clair

When
August 30, 7:45 PM EST
Where
St. Clair County, 0.51 mi E of Starville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.680, -82.570

Wind damage included an uprooted large tree, an older barn that was leveled, and a large shed that was flipped over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208638, 1208639, 1210727.